Stains but no period on Mirena
If a woman who is on the mirena for a a year and has stopped getting her period (a common side effect) but then spots – does she consider that a period or a kesem?
Thank you for your question.
It is common for a woman on Mirena to experience staining instead of a period, or even cease menstruating completely. She is not obligated to render herself niddah from such staining. She may take precautions against becoming niddah from such staining by wearing colored underwear and avoid looking at toilet paper after urinating. Please read our article on stains for more details. If the staining becomes heavy enough to be considered an actual flow (comparable to her lightest period), then she may not ignore such bleeding and is rendered niddah.
Please feel free to get back to us with any further questions.
This internet service does not preclude, override or replace the psak of any rabbinical authority. It is the responsibility of the questioner to inform us of any previous consultation or ruling. As even slight variation in circumstances may have Halachic consequences, views expressed concerning one case may not be applied to other, seemingly similar cases.
If you have further questions or comments about this email, please click here to Ask the Yoetzet.
The Nishmat Women's Health and Halacha is a public service of Nishmat, The Jeanie Schottenstein Center for Advanced Torah Study for Women. This project and others like it are made possible by contributions from people like you. If you have benefitted from the service, and wish to enable us to help others, click here to donate.